Ohio, 2025

Flooding and Damaging Wind in Ohio, August 12, 2025

August 12, 2025 · NWS ILN · 3 events in 2 counties and zones

Scattered thunderstorms developed during the evening hours ahead of a frontal boundary moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the evening hours ahead of a frontal boundary moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 7:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 7:17 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
817 PM EDT Tue Aug 12 2025

.SYNOPSIS...
Hot and humid conditions with light winds are expected to persist
through the period. The greatest chance for showers and embedded
thunderstorms will be Tuesday afternoon through Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Compared to parts of Kentucky, Indiana, Illinois, and Michigan, the
ILN CWA has been in a relative minimum of convective activity today.
Model and SPC Mesoanalysis data suggested some convective inhibition
over the area, and the 00Z KILN sounding has some rather unimpressive
lapse rates between 850mb and 500mb.

Nonetheless, there has been a fairly consistent HRRR signal over the
past few runs to key in on the convection currently over the
southwestern ILN CWA, and to allow it to grow and progress northeast
across much of the forecast area -- perhaps taking advantage of a
slightly more favorable thermodynamic environment advecting in from
the west and southwest. Severe weather seems unlikely, but with
around 1500 J/kg of MLCAPE (gradually diminishing with time tonight)
and 25-30 knots of effective bulk shear, a strong storm or two could
develop. Some low-end chance of showers and storms will likely
continue through the overnight hours, but additional activity should
remain fairly isolated.

Previous discussion >
The upper level ridge continues to break down with southwesterly
flow developing more in earnest especially for areas along/west of
the I71 corridor. Several of the convective allowing models keep
thunderstorm activity going into the overnight, and with very weak
steering flow, increasing warm cloud depths and PWs rising above 2
inches, some concern for locally heavy rainfall. Still a fair amount
of uncertainty on coverage/locations, but will mention the potential
for some thunderstorms to contain heavy rain and a risk of localized
flooding. With some dry air aloft and DCAPES increasing to over 900
J/Kg, a few storms may become strong with an outside chance for a
severe storm.

Overnight lows near 70 to lower 70s tonight.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
The weak cold front will push through the region on Wednesday,
entering the mid Ohio Valley during a relative lull in convective
activity. By the time diurnally enhanced instability ramps up, the
front should be through west central Ohio and the upper Miami Valley,
so the focus for renewed convection should primarily be along/east of
the I-71 corridor. While the steering flow is expected to not be
quite as weak as on Tuesday/Tuesday night, some potential lingers in
the east for locally heavy rain so will continue a mention in the
Hazardous Weather Outlook. Highs in the lower/mid 80s in the
Mid/upper Miami Valley and west central Ohio, with mid/upper 80s to
the south and east ahead of the front, which should clear most of the
forecast area by 00z.

Wednesday night lows will dip into the lower/mid 60s where partial
clearing occurs in west central Ohio/eastern Indiana, but most
locations will remain under a cloud deck which will keep much of the
area with lows in the upper 60s behind the front.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Northern portion of eastern U.S. mid level ridge is suppressed as a
long wave trof settles across the southeast Canada and northern New
England. An embedded shortwave and slow moving front looks to keep a
chance of showers and thunderstorms in the forecast Thursday. The
highest pops will be observed over our eastern counties.

Another weak shortwave will track east southeast across the region
on Friday, but there will be limited moisture to work with - so
expect most of the region to remain dry.

Mid level ridge to build northeast into the MS River Valley and Ohio
Valley this week end with surface high pressure becoming
reestablished along the east coast. This will result in height and
thickness rises and warmer temperatures.

After a brief break in hot and humid conditions - temperatures and
dewpoints will be rising again this weekend. NBM mean max Heat
indices rise into the upper 90s Saturday and approach 100 across the
south Sunday and Monday. Ensemble probabilities of GFS/ECMWF/Canadian
suggest that the probability of the max heat index exceeding 100 is
only 10 to 15 percent. NBM has a tendency to be too high with
surface dew points - so it is something to continue to track as the
week progresses.

Thunderstorm chances increase Monday thru the middle of next week as
the mid level ridge gets suppressed and a northwesterly flow
develops. This change in flow and increase in thunderstorm chances
will likely lower temperatures with highs generally in the mid and
upper 80s Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected this evening, but there
remains a chance of thunderstorms. Confidence is still too low to
include this specifically in the TAFs, so a PROB30 group will be
continued through around midnight. If and when storms develop, this
can be adjusted to prevailing or TEMPO TSRA. However, much of the
evening and overnight hours will be dry.

Still looks like some stratus will develop overnight, so MVFR
ceilings have been included at all TAF sites, and below 2kft at all
but KDAY. Expecting this to lift and/or scatter out to VFR in the
14Z-16Z time frame. Visibilities overnight are likely to remain VFR,
but a brief period of MVFR is possible.

Additional showers and storms may develop on Wednesday. Coverage
looks spotty, so only a PROB30 group will be used for this TAF
issuance.

OUTLOOK...Thunderstorms are possible again on Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR/Hatzos
SHORT TERM...JDR
LONG TERM...AR
AVIATION...Hatzos
Hazardous weather outlook, Aug 12, 1:10 PM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
210 PM EDT Tue Aug 12 2025

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-078-131815-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-Clark-Preble-
Montgomery-Greene-Butler-Warren-Hamilton-Clermont-
210 PM EDT Tue Aug 12 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, southwest Ohio and west
central Ohio.

.DAY ONE...This afternoon and tonight.

Increasing coverage of slow moving thunderstorms will bring the
potential for locally heavy rain and localized flooding Tuesday
afternoon into Tuesday night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ045-046-054>056-063>065-072>074-079>082-088-131815-
Bracken-Robertson-Mason-Lewis-Union-Delaware-Madison-Franklin-
Licking-Fayette-Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-
Highland-Adams-Pike-Scioto-
210 PM EDT Tue Aug 12 2025

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered slow moving thunderstorms on Wednesday afternoon could
bring localized downpours and potential flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 8:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
917 PM EDT Tue Aug 12 2025

INZ075-KYZ091>093-OHZ077-130145-
Ohio IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-
917 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...NORTHERN
KENTON...NORTHERN CAMPBELL...BOONE AND HAMILTON COUNTIES THROUGH 945
PM EDT...

At 917 PM EDT, strong thunderstorms were located along a line
extending from Pleasant Hills to Rising Sun, moving northeast at 25
mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Cincinnati, Fairfield, Covington, Florence, Independence, Norwood,
Forest Park, Erlanger, Fort Thomas, Newport, Sharonville, Blue Ash,
Loveland, Springdale, Reading, Montgomery, North College Hill,
Madeira, Edgewood, and Elsmere.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 19.
 I-74 in Ohio between mile markers 5 and 19.
 I-75 in Kentucky between mile markers 175 and 191.
 I-75 in Ohio between mile markers 0 and 17.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3903 8488 3910 8484 3911 8482 3913 8482
      3925 8474 3931 8459 3929 8426 3927 8426
      3925 8429 3922 8432 3921 8431 3921 8429
      3890 8451 3893 8495
TIME...MOT...LOC 0117Z 236DEG 21KT 3924 8453 3896 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Hamilton

When
August 12, 8:30 PM EST to 10:30 PM EST
Where
Hamilton County, 1.01 mi SE of Indian Hill Vlg to 1.12 mi ESE of Indian Hill Vlg
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.241, -84.305

A vehicle was submerged in high water on Loveland Madeira Road near the interchange with I-275.

Flood, Hamilton

When
August 12, 8:30 PM EST to 10:30 PM EST
Where
Hamilton County, 1.07 mi WSW of Sixteen Mile Stand to 1.35 mi SW of Sixteen Mile Stand
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.264, -84.338

High water was reported on the Montgomery Road exit off of I-275.

Thunderstorm Wind, Delaware

When
August 12, 11:24 PM EST to 11:26 PM EST
Where
Delaware County, 0.71 mi N of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.310, -83.070

Several trees were downed in the city of Delaware, including in Mingo Park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281257, 1281258, 1281259.